Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 28, 2018, 3:05 PM EDT for Ocean County, New Jersey. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 3:05 PM EDT (19:05 UTC)
- Expired
- Jul 28, 2018, 3:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Philadelphia/Mount Holly
County Ocean County, NJ
The radar
The Philadelphia radar (KDIX), 33 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
702
WWUS81 KPHI 281905
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT SAT JUL 28 2018
NJZ020-026-281930-
Coastal Ocean-Ocean-
305 PM EDT SAT JUL 28 2018
...A THUNDERSTORM WILL AFFECT THE BEACHES IN SOUTHERN OCEAN COUNTY...
At 302 PM EDT, radar indicated a thunderstorm located along a line
extending from near near Long Beach Island. Movement was east at
5 mph.
Locations impacted include...
Barnegat, Tuckerton, Surf City, Beach Haven West, Manahawkin,
Waretown and Ocean Acres.
If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.
LAT...LON 3979 7410 3983 7410 3981 7417 3977 7410
3978 7412 3979 7418 3974 7420 3976 7410
3975 7410 3964 7418 3965 7420 3967 7422
3962 7419 3963 7426 3959 7423 3961 7420
3958 7422 3961 7436 3983 7420 3985 7409
TIME...MOT...LOC 1902Z 251DEG 10KT 3979 7413 3964 7429
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 28, 12:25 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 28, 12:25 PM EDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1225 PM EDT Sat Jul 28 2018 .SYNOPSIS... A cold front will slowly shift just offshore by later today. High pressure builds in for Sunday before weakening northward on Monday. A warm front lifts northward across our area during Tuesday, then a cold front arrives Wednesday night into Thursday. This front looks to stall in our region later Thursday and Friday as it weakens. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A cold front that settled across the area overnight will remain nearly stationary through today, basically across eastern New Jersey and central/southern portions of Delmarva. Patchy areas of fog that developed overnight have, for the most part, dissipated, and low clouds are eroding away. There remains some moisture across the area with PW values around 1.5- 1.75 inches along and east of the front. A couple of weak vorticity impulses will move across the area through today, and as daytime temperatures warm, instability will increase as well. This will allow for isolated/scattered showers or thunderstorms to develop. While they could occur anywhere, they will be mostly focused along and east of the frontal boundary. After a slow start early today, temperatures are now starting to rebound in response to decreasing cloud cover across the CWA. Highs today are still expected to warm a few degrees above normal, and the previous temperature forecast looks on track. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... The frontal boundary will move offshore this evening, and drier conditions will move in behind the boundary as evident from PW values dropping to below 1.0 inches. The weather for tonight will be dry, and with dewpoints dropping through the night, temperatures will cool close to or a couple of degrees below normal. Winds across the area will become light and variable/calm most places. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Summary...Turning noticeably less humid Sunday, then the humidity and moisture increases again during next week as does the potential for some locally heavy rain/flooding. Synoptic Overview...As an initial upper-level trough weakens some and lifts across eastern Canada and New England Sunday, the flow sharpens again and the tailend of the trough may close off near the Mid-Mississippi Valley during early next week. As this occurs, a strengthening ridge is positioned off the East Coast and the flow between these two systems will direct increasing tropical moisture northward. The western Atlantic ridge may be tough to dislodge, therefore the trough from the west and an associated surface cold front may be slow to arrive into our area during the second half of next week. Given the flow aloft that is forecast, locally heavy rain and a flood threat will return during next week as the precipitable water values reach or exceed 2 inches. For Sunday...As a weakening upper-level trough shifts east-northeast across eastern Canada, the southern extent of the trough also weakens or gradually lifts across the Northeast. Surface high pressure builds in and a much less humid airmass is anticipated for much of our region. The flow will be lighter, therefore an afternoon sea/bay breeze should develop. Given the presence of the trough aloft though nearby, some clouds should be around however these should generally be the high level variety based on the expectations of a much drier boundary layer. For Monday and Tuesday...This time frame looks to become a little more uncertain as the flow aloft starts to sharpen. A trough may close off near the Mid-Mississippi Valley with time while a ridge strengthens in the western Atlantic. This turns the flow more southwesterly and the start of moisture advection gets underway. There looks to be a surge in the moisture/theta-e advection Monday night and Tuesday and this should be when a surface warm front lifts northward well in advance of surface low pressure eventually tracking up the Ohio Valley. The forecast challenge is how much convection accompanies the moisture surge and surface warm front. It appears that the convective chances on Monday are greatest to our west and south, however some showers and storms cannot be ruled out in our western and southern areas especially. There looks to be a better chance on Tuesday with the advancement of the warm front. Given the western Atlantic ridge building some though, the highest chances for convection looks to be inland from the coastal areas. Given the precipitable water values increasing to around 2 inches through this time frame, convection will be capable of producing locally heavy rain and this could lead to some flooding. The flood threat will depend on the extent of the convection. For Wednesday and Thursday...A convectively active time frame is quite possible. The guidance shows the western Atlantic ridge holding firm and potentially even shifting westward some, while a trough from the Great Lakes southwestward gradually shifts eastward. Since the ridge farther east looks to hold, this trough may be slowed as it tracks eastward along with an associated surface cold front. This places our area in southwesterly flow along with a continued high moisture content airmass. Looks like convection would be mostly diurnally driven except when the cold front gets closer. The steering flow may be such to support some training or backbuilding convection, and therefore some rounds of locally heavy rain is quite possible along with at least a local flood threat. For Friday...The pattern looks to not really change much, with the western Atlantic ridge still in place while a trough is from the Great Lakes into Canada. The trough looks to lift north some and weaken, however our region remains between these two systems with the continuation of moisture transport. As a result, convection looks to increase with daytime heating and this will be augmented but any stronger short waves embedded within the southwesterly flow aloft. In addition, a surface front in the area may tend to be dissipating during this time. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...All TAF sites are now reporting VFR conditions. There could be a few isolated to scattered showers or thunderstorms this afternoon, especially along and east of a frontal boundary in eastern New Jersey and central/southern Delmarva. Light and variable winds will increase out of the west- northwest behind the frontal boundary, and west- southwest ahead of the boundary with speeds around 5-10 knots. Tonight...VFR conditions are expected to remain across the TAF sites tonight, and winds will become light and variable/calm for many locations overnight as well. Any wind direction would generally be from the west-northwest. Outlook... Sunday...VFR. Northwest to west-southwest winds 5-10 knots, becoming light and variable at night. A sea/bay breeze should develop during the afternoon with a wind shift to the south or southeast, mainly at ACY and ILG. Monday...VFR overall however clouds should increase. Some showers and thunderstorms are possible toward late afternoon and evening mainly south and west of PHL. Southeasterly winds 5-10 knots. Tuesday and Wednesday...Some showers and thunderstorms are expected, especially during each afternoon and evening. This should result in times of MVFR/IFR conditions. South to southeast winds 10 knots or less during the day, then light and variable each night at many terminals. && .MARINE... Conditions on the waters are expected to remain below advisory levels today through tonight. A frontal boundary will be stationary along eastern New Jersey and central/southern Delmarva today, before shifting offshore this evening. Isolated to scattered showers and thunderstorms are possible which may create locally higher winds and waves. Outlook... Sunday...The conditions are expected to be below Small Craft Advisory criteria. A sea/bay breeze mostly in the afternoon may result in some enhancement to the winds particularly nearshore. Monday through Wednesday...The conditions are anticipated to be below Small Craft Advisory criteria overall. Winds may start variable Monday before settling more from a southerly direction, then some increase is forecast later Tuesday and Wednesday. It is possible that the winds and seas near advisory criteria Wednesday on the Atlantic coastal waters. Rip Currents... There is a moderate risk for the formation of dangerous rip currents today. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...Miketta Short Term...Robertson/Miketta Long Term...Gorse Aviation...Gorse/Robertson/Miketta Marine...Gorse/Robertson/Miketta
Hazardous weather outlook, Jul 28, 4:06 AM EDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 406 AM EDT Sat Jul 28 2018 DEZ001-MDZ008-012-015-NJZ001-007>010-012-015-PAZ054-055-060>062-070- 071-101>106-290815- New Castle-Cecil-Kent MD-Queen Annes-Sussex-Warren-Morris-Hunterdon- Somerset-Middlesex-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 406 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Downpours later Monday and especially Tuesday through Friday could be heavy enough to produce local flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ002-003-MDZ019-020-NJZ013-016>023-027-290815- Kent-Inland Sussex-Talbot-Caroline-Western Monmouth-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington- 406 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Downpours Tuesday through Friday could be heavy enough to produce local flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-290815- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 406 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Downpours Tuesday through Thursday could be heavy enough to produce local flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-290815- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 406 AM EDT Sat Jul 28 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Jul 28, 9:38 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLASH FLOOD BERNARDS TWP 40.68N 74.58W
07/27/2018 SOMERSET NJ 911 CALL CENTER
911 CENTER REPORTED FLASH FLOODING ACROSS PARTS OF
BERNARDS TOWNSHIP. FLOODING WAS STILL ON GOING AT 10PM
&&
EVENT NUMBER PHI1801154
STAARMANNLocal storm report, Jul 28, 9:41 AM EDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
941 AM EDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM FLOOD BERNARDS TWP 40.68N 74.58W
07/27/2018 SOMERSET NJ 911 CALL CENTER
911 CENTER REPORTED FLASH FLOODING ACROSS PARTS OF
BERNARDS TOWNSHIP. FLOODING WAS STILL ON GOING AT 10PM
&&
CORRECTED EVENT
EVENT NUMBER PHI1801154
STAARMANNSpecial weather statement, Jul 28, 3:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT SAT JUL 28 2018
NJZ020-026-281930-
Coastal Ocean-Ocean-
305 PM EDT SAT JUL 28 2018
...A THUNDERSTORM WILL AFFECT THE BEACHES IN SOUTHERN OCEAN COUNTY...
At 302 PM EDT, radar indicated a thunderstorm located along a line
extending from near near Long Beach Island. Movement was east at
5 mph.
Locations impacted include...
Barnegat, Tuckerton, Surf City, Beach Haven West, Manahawkin,
Waretown and Ocean Acres.
If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.
LAT...LON 3979 7410 3983 7410 3981 7417 3977 7410
3978 7412 3979 7418 3974 7420 3976 7410
3975 7410 3964 7418 3965 7420 3967 7422
3962 7419 3963 7426 3959 7423 3961 7420
3958 7422 3961 7436 3983 7420 3985 7409
TIME...MOT...LOC 1902Z 251DEG 10KT 3979 7413 3964 7429
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:14 PM EDT | Special Marine Warning | PHI | 61 min | |
| Jul 27, 9:19 PM EDT | Areal Flood Warning | PHI | Middlesex | 4 hr |
| Jul 28, 3:33 PM EDT | Special Weather Statement | PHI | Ocean | 42 min |
| Jul 28, 3:58 PM EDT | Areal Flood Advisory | PHI | Ocean | 4 hr |
| Jul 28, 4:18 PM EDT | Special Weather Statement | PHI | Ocean | 42 min |
| Jul 27, 8:34 PM EDT | Special Weather Statement | PHI | Carbon, Lehigh | 41 min |
| Jul 28, 6:25 PM EDT | Special Weather Statement | PHI | Sussex | 50 min |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.